Florida, 2008

Hail and Damaging Wind in Florida, July 4, 2008

July 4, 2008 · NWS JAX · 3 events in 3 counties and zones

A moist and unstable airmass under light west-southwest steering flow and cool temperatures around -8 to -10 degrees Celcius at 500 mb enhanced a few severe storms along the sea breezes and outflows during the evening across eastern Georgia and east Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A moist and unstable airmass under light west-southwest steering flow and cool temperatures around -8 to -10 degrees Celcius at 500 mb enhanced a few severe storms along the sea breezes and outflows during the evening across eastern Georgia and east Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 4, 1:44 PM EST, 4 hours 46 minutes earlier.

Area forecast discussion, Jul 4, 1:44 PM EST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
244 PM EDT FRI JUL 4 2008

.SHORT TERM...TONIGHT THROUGH MONDAY...

STEADILY INCREASING RAIN CHANCES OVER THE WEEKEND INTO EARLY NEXT
WEEK AS LIGHT AND VARIABLE SFC TO 500MB FLOW BECOMES SOUTH AT 15
KNOTS AND MORE MOIST BY SUNDAY AND MONDAY. SCTD TSTMS WITH 30-50%
POPS ARE EXPECTED THE REMAINDER OF THE AFTERNOON TODAY WITH VERY
SLOW SEA BREEZES MOVING INLD BUT THE BULK OF THE ACTIVITY SHOULD
SETTLE DOWN BY SUNSET. OTHERWISE POPS WILL REMAIN IN THE 30-50%
RANGE ON SATURDAY THEN INCREASE INTO THE 50-60% RANGE ON SUNDAY
AND MONDAY ALTHOUGH I HAVE CAPPED THEM AT 54% TO STAY WITHIN
COLLABORATION THRESHOLDS WITH OTHER OFFICES. SLOW MOVING ACTIVITY
WILL ENHANCE THE LOCALLY HEAVY RAINFALL THREAT THE NEXT SEVERAL
DAYS AND COOL 500MB TEMPS WILL KEEP THE POSSIBILITY OF STRONG
WINDS AND HAIL THROUGH THE WEEKEND. NEAR NORMAL TEMPS WILL
CONTINUE WITH HIGHS ARND 90 AND LOWS NEAR 70.

.LONG TERM...TUESDAY THROUGH FRIDAY...

DEEP AND MOIST SOUTHERLY FLOW ON TUE AND WED WILL WEAKEN AND BE
REPLACED BY STRONGER RIDGING AND DRIER AIR ALOFT AND THIS WILL
LEAD TO 50-60% POPS ON TUE/WED DECREASING TO 30-50% ON THU/FRI.
TEMPS AGAIN WILL CONTINUE VERY CLOSE TO CLIMO VALUES.

&&

.AVIATION...HAVE PUT IN VCTS AND TEMPO TSRA FOR TAFS SITES AS
SCATTERED THUNDERSTORMS DEVELOP ALONG INLAND MOVING SEABREEZES.
ACTIVITY SHOULD DECREASE AROUND 00Z WITH VFR TO PREVAIL OUTSIDE OF
SHOWER ACTIVITY.

&&

.MARINE...QUIET CONDITIONS TO CONTINUE THE NEXT FEW DAYS AS SURFACE
RIDGE REMAINS OVER THE WATERS. LIGHT SOUTHWEST WINDS AT NIGHT WILL
SHIFT TO THE SOUTHEAST DUE TO AFTERNOON SEABREEZES. SEAS WILL REMAIN
MOSTLY IN 1 TO 3 FOOT RANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  92  69  93  71 /  40  20  40  40
SSI  86  73  88  74 /  30  10  30  20
JAX  89  70  91  72 /  40  10  40  20
SGJ  85  71  89  72 /  40  10  30  20
GNV  90  69  92  70 /  50  20  50  20
OCF  88  69  91  70 /  50  30  50  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

HESS/ZIBURA/KEEGAN
Hazardous weather outlook, Jul 4, 1:45 PM EST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
245 PM EDT FRI JUL 4 2008

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-050945-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
245 PM EDT FRI JUL 4 2008

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN TODAY WITH
THE GREATEST COVERAGE TO BE SOUTH OF THE INTERSTATE 10 CORRIDOR AND
OVER INLAND PORTIONS. ALTHOUGH ISOLATED SEVERS WEATHER IS EXPECTED IN
THE FROM OF LARGE HAIL AND POSSIBLE DOWNBURSTS...HEAVY RAINFALL
CONTINUES TO BE THE MAIN CONCERN DUE TO SLOW STORM MOVEMENT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

INCREASED MOISTURE WILL LEAD TO HIGHER THUNDERSTORM CHANCES BY THE
LATTER HALF OF THE WEEKEND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

DEESE/HESS

In the hours before

Special weather statement, Jul 4, 4:16 PM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
516 PM EDT FRI JUL 4 2008

FLZ036-042200-
ALACHUA-
516 PM EDT FRI JUL 4 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN ALACHUA
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 600 PM
EDT...

AT 516 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTH OF NEWBERRY...OR 11 MILES
NORTH OF BRONSON...MOVING SOUTHEAST AT 8 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND NEWBERRY THROUGH 600 PM
EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS UP TO 45
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL
WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF
LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZIBURA
Special weather statement, Jul 4, 4:49 PM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
549 PM EDT FRI JUL 4 2008

FLZ040-042230-
MARION-
549 PM EDT FRI JUL 4 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL MARION
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 630 PM EDT...

AT 549 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 4 MILES SOUTH OF
BURBANK TO 3 MILES SOUTH OF SUMMERFIELD...EXPANDING NORTH. THESE
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
SUMMERFIELD...SPARR...SILVER SPRINGS
SHORES...SANTOS...OCALA...CITRA...BURBANK...BELLEVIEW...ANTHONY AND
LAKE WEIR THROUGH 630 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

SHULER
Special weather statement, Jul 4, 5:08 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
608 PM EDT FRI JUL 4 2008

FLZ036-037-042300-
ALACHUA-PUTNAM-
608 PM EDT FRI JUL 4 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EXTREME EASTERN
ALACHUA AND EXTREME WESTERN PUTNAM COUNTIES FOR STRONG WINDS...SMALL
HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 700 PM EDT...

AT 608 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES EAST OF LOCHLOOSA...OR 7 MILES
NORTHEAST OF CITRA...MOVING SLOWLY NORTH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND LOCHLOOSA THROUGH 700 PM EDT. HAIL UP
TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZAPPE
Special weather statement, Jul 4, 5:41 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
641 PM EDT FRI JUL 4 2008

FLZ040-042330-
MARION-
641 PM EDT FRI JUL 4 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL MARION
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 730 PM EDT...

AT 641 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER OCALA...WITH LITTLE MOVEMENT.
THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND OCALA THROUGH
730 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZAPPE
Special weather statement, Jul 4, 5:47 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
647 PM EDT FRI JUL 4 2008

FLZ022-023-042330-
BAKER-COLUMBIA-
647 PM EDT FRI JUL 4 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EXTREME WESTERN
BAKER AND NORTHEASTERN COLUMBIA COUNTIES FOR STRONG WINDS...SMALL
HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 730 PM EDT...

AT 647 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 16 MILES NORTHEAST OF LAKE CITY...WITH
LITTLE MOVEMENT. THIS STRONG THUNDERSTORM WILL CONTINUE TO AFFECT
RURAL AREAS THROUGH 730 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZAPPE
Special weather statement, Jul 4, 6:10 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
710 PM EDT FRI JUL 4 2008

FLZ030-031-036-050000-
ALACHUA-BRADFORD-UNION-
710 PM EDT FRI JUL 4 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EXTREME
NORTHEASTERN ALACHUA...BRADFORD AND EXTREME SOUTHEASTERN EASTERN
UNION COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 800 PM EDT...

AT 710 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM JOHNSTOWN TO
HAMPTON...WITH LITTLE MOVEMENT. THESE STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND WALDO...SAMPSON...NEW RIVER...JOHNSTOWN...
HAMPTON AND RAIFORD THROUGH 800 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER... EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZAPPE

The radar

The Jacksonville radar (KJAX), 95 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Alachua

When
July 4, 6:30 PM EST
Where
Alachua County, 0.92 mi NE of Melrose
Measured
0.75 in hail
Reported by
Public
Coordinates
29.690, -82.060

Several residents on Northeast 225th Drive south of Melrose observed penny size hail.

Thunderstorm Wind, Bradford

When
July 4, 6:42 PM EST
Where
Bradford County, 0.91 mi SW of Hampton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.860, -82.140

Central dispatch for the county reported several trees blown down on roads in Hampton. The time of damage was based on radar imagery.

Hail, Baker

When
July 4, 7:50 PM EST
Where
Baker County, 0.35 mi WNW of Knabb
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
30.271, -82.186

Law enforcement observed penny size hail near Glen St. Mary.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102920, 102923, 102922.